Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 112, NWS Albuquerque, NM

August 17, 2001Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 17, 2001, 6:17 PM MDT for Union County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 17, 2001, 6:17 PM MDT (00:17 UTC)
Expired
Aug 17, 2001, 7:00 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Union County, NM

The radar

The Pueblo radar (KPUX), 216 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WUUS55 KABQ 180017
SVRABQ
NMC059-180100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
617 PM MDT FRI AUG 17 2001

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 700 PM MDT

* AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GRENVILLE...OR ABOUT 16 MILES SOUTHEAST OF
  DES MOINES...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER MOUNT DORA AT 630 PM MDT

THIS SEVERE THUNDERSTORM HAS PRODUCED VERY LARGE HAIL. IF YOU ARE IN
ITS PATH...TAKE ACTION TO PROTECT PROPERTY.

LAT...LON 3664 10374 3630 10358 3650 10317 3682 10349

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:00 PM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 17, 2:00 PM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
200 PM MDT FRI AUG 17 2001

UPPER HIGH TO SHIFT E OVER NM THIS WEEKEND...THEN CONTINUE TO MOVE
E NEXT WEEK.

SOME DRIER AIR HAS MOVED INTO NW NM TODAY AS SEEN ON MORNING
SOUNDINGS. SOME SUBSIDENCE/INVERSION AROUND 500 MB AS WELL. MOST
OF CONVECTION THIS EVE SHOULD BE CONFINED TO SW AND SC MOUNTAINS
WHERE BETTER MOISTURE REMAINS ALONG WITH SOME DIFFLUENCE ALOFT.
BUT A FEW OVER THE REMAINDER OF THE WRN AND CNTRL MOUNTAINS LATE
THIS PM AS WELL...AND ISOLATED STORMS THIS EVE OVER THE LOWLANDS.
WEAK SHORT WAVE TO BRUSH THE NE EARLY TONIGHT PERHAPS ENHANCING
ACTIVITY.

FEWER AFTERNOON AND EVENING SHOWERS AND TSTMS EXPECTED THIS WEEKEND
AREAWIDE AS HIGH OVERHEAD BRINGS WARMING/DRYING/SUBSIDENCE. ONLY
SLIGHT CHANCE POPS PM AND EVE MOUNTAINS AND 10 POPS LOWLANDS IN THE
EVE. NOTHING MORE THAN ISOLATED STORMS SUN PM/EVE. TEMPS A FEW
DEGREES WARMER ALL ZONES THIS WEEKEND.

TREND TOWARD MORE CONVECTION RETURNS MON N AND W AS HIGH SHIFTS E AND
SRLY FLOW BRINGS A RETURN OF SOME MONSOONAL MOISTURE. SOULD BE ACTIVE
TUE AND WED N AND W. THEN A MORE SWRLY FLOW FOR THE END OF THE WEEK
MAY BRING SOME DRYING TO THE W AND SHIFT THE ACTION TO THE E. WILL GO
WITH A CHANCE CNTRL MOUNTAINS MON THRU FRI...BEST CHANCES IN THE W
WILL BE MON THRU WED...WHILE BEST CHANCES E WILL BE THU AND FRI.

ABQ AA 062/091 063/093 065 40101
SAF AA 052/088 054/089 056 40111
TCC AA 062/094 064/096 065 40100

.ABQ...NONE.

CHJ

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.